Stimulants Can Slow Growth in Children

Researchers cite average weight difference of about two pounds.

Tuesday August 1st - 12:00am

Stimulant medications can affect the growth rate of children. That's the word from researchers at Harvard Medical School and Johns Hopkins University School of Medicine, who recently completed a review of 22 studies that looked at growth patterns of children who take stimulants for AD/HD.

The average reduction in growth shown in the studies was about one-half to three-quarters of an inch in height, and/or a weight difference of about two pounds. The ages of the children, the medication they took, and the dosage levels varied from study to study.

"We are not sure what the mechanism of growth restriction is, and it is likely that appetite suppression is not the only factor at play," said Harvard's Omar Khwaja, M.D., Ph.D., a co-author of the study. He added that lower-dosage regimens seem to affect growth less.

Dr. Khwaja said that doctors should monitor children who use stimulant medication for growth delays, and should consider modifying dosage or timing (such as taking medications after mealtimes) if growth appears to be affected. He offered this reassurance to parents: "AD/HD medications are extremely effective in managing some of the symptoms of this condition. They are extremely useful and have brought major benefits for many young people. All medications, however, have potential side effects."

The analysis was presented at a recent meeting of the Pediatric Academic Societies in San Francisco.

Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018